Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Area integral estimates for caloric functions

Author: Russell M. Brown
Journal: Trans. Amer. Math. Soc. 315 (1989), 565-589
MSC: Primary 35K05; Secondary 42B25, 45P05
MathSciNet review: 994163
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the relationship between the area integral and the parabolic maximal function of solutions to the heat equation in domains whose boundary satisfies a $ \left({\frac{1}{2},1}\right)$ mixed Lipschitz condition. Our main result states that the area integral and the parabolic maximal function are equivalent in $ {L^p}(\mu)$, $ 0 < p < \infty $. The measure $ \mu $ must satisfy Muckenhoupt's $ {A_\infty }$-condition with respect to caloric measure. We also give a Fatou theorem which shows that the existence of parabolic limits is a.e. (with respect to caloric measure) equivalent to the finiteness of the area integral.

References [Enhancements On Off] (What's this?)

  • [B1] R. M. Brown, Layer potentials and boundary value problems for the heat equation on Lipschitz cylinders, Thesis, University of Minnesota, 1987.
  • [B2] -, The oblique derivative problem for the heat equation in Lipschitz cylinders, Proc. Amer. Math. Soc, (to appear). MR 987608 (90k:35111)
  • [BG] D. L. Burkholder and R. F. Gundy, Distribution function inequalities for the area integral, Studia Math. 44 (1972), 527-544. MR 0340557 (49:5309)
  • [CT] A. P. Calderón and A. Torchinsky, Parabolic maximal functions associated with a distribution, Adv. in Math. 16 (1975), 1-64. MR 0417687 (54:5736)
  • [CF] R. R. Coif man and C. Fefferman, Weighted norm inequalities for maximal functions and singular integrals, Studia Math. 51 (1974), 241-250. MR 0358205 (50:10670)
  • [D] B. E. J. Dahlberg, Weighted norm inequalities for the Lusin area integral and nontangential maximal functions for functions harmonic in a Lipschitz domain, Studia Math. 67 (1980), 297-314. MR 592391 (82f:31003)
  • [DJK] B. E. J. Dahlberg, D. S. Jerison and C. E. Kenig, Area integral estimates for elliptic differential operators with nonsmooth coefficients, Ark. Mat. 22 (1984), 97-108. MR 735881 (85h:35021)
  • [Do] J. Doob, Classical potential theory and its probabilistic counterpart, Springer-Verlag, 1984. MR 731258 (85k:31001)
  • [FGS] E. B. Fabes, N. Garofalo and S. Salsa, Comparison theorems for temperatures in noncylindrical domains, Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis., Mat. Nat. 8-77 (1984), 1-12. MR 884371 (88i:35069)
  • [FS] E. B. Fabes and S. Salsa, Estimates of Caloric measure and the initial-Dirichlet problem for the heat equation in Lipschitz cylinders, Trans. Amer. Math. Soc. 279 (1983), 635-650. MR 709573 (85c:35034)
  • [H] J. R. Hattemer, Boundary behavior of temperatures I, Studia Math. 25 (1964), 111-155. MR 0181838 (31:6064)
  • [HW] R. A. Hunt and R. L. Wheeden, Positive harmonic functions in Lipschitz domains, Trans. Amer. Math. Soc. 147 (1970), 507-528. MR 0274787 (43:547)
  • [JK] D. S. Jerison and C. E. Kenig, Boundary behavior of harmonic functions in nontangentially accessible domains, Adv. in Math. 47 (1982), 80-147. MR 676988 (84d:31005b)
  • [J] B. F. Jones, Singular integrals and a boundary value problem for the heat equation, Proc. Sympos. Pure Math., vol. 10, Amer. Math. Soc., Providence, R.I., 1967, pp. 196-207. MR 0235432 (38:3741)
  • [JT] B. F. Jones and C. C. Tu, Non-tangential limits for a solution of the heat equation in a two dimensional Lip- $ \operatorname{Lip}$-$ \alpha $ region, Duke Math. J. 37 (1970), 243-254. MR 0259388 (41:4026)
  • [KW] R. Kaufman and J. M. G. Wu, Singularity of parabolic measures, Compositio Math. 40 (1980), 243-250. MR 563542 (81e:35055)
  • [K] J. Kemper, Temperatures in several variables: Kernel functions, representations and parabolic boundary values, Trans. Amer. Math. Soc. 167 (1972), 243-262. MR 0294903 (45:3971)
  • [KP] C. E. Kenig and J. Pipher, The oblique derivative problem on Lipschitz domains with $ {L^p}$ data, Amer. J. Math. 110 (1988), 715-737. MR 955294 (89i:35047)
  • [LS] John L. Lewis and J. Silver, Parabolic measure and the Dirichlet problem for the heat equation in two dimensions, Indiana Univ. Math. J. 37 (1988), 801-839. MR 982831 (90e:35079)
  • [M] J. Moser, A Harnack inequality for parabolic differential equations, Comm. Pure Appl. Math. 17 (1964), 101-134, Correction: 20 (1967), 231-236. MR 0159139 (28:2357)
  • [SW] C. Segovia and R. L. Wheeden, On the function $ g_\lambda^\ast$ and the heat equation, Studia Math. 37 (1970), 57-93. MR 0285907 (44:3124)
  • [T] A. Torchinsky, Real variable methods in harmonic analysis, Academic Press, 1986. MR 869816 (88e:42001)
  • [V] G. Verchota, Layer potentials and regularity for the Dirichlet problem for Laplace's equation on Lipschitz domains, J. Funct. Anal. 59 (1984), 572-611. MR 769382 (86e:35038)
  • [W] J. M. G. Wu, On parabolic measures and subparabolic functions, Trans. Amer. Math. Soc. 251 (1979), 171-185. MR 531974 (82b:31019a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K05, 42B25, 45P05

Retrieve articles in all journals with MSC: 35K05, 42B25, 45P05

Additional Information

Keywords: Heat equation, boundary behavior, nonsmooth domains
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society